Department of Mathematics and Statistics, Jai Narain Vyas University, Jodhpur 342004, India
Centre for Mathematical and Statistical Sciences, Peechi Campus, KFRI, Peechi 680653, Kerala, India
Department of Mathematics and Statistics, McGill University, Montreal H3A 2K6, Canada
Office for Outer Space Affairs, United Nations, P.O. Box 500, Vienna International Centre, Vienna 1400, Austria
Author to whom correspondence should be addressed.
Received: 16 October 2014 / Accepted: 12 March 2015 / Published: 2 April 2015
This article is in continuation of the authors research attempts to derive computational solutions of an unified reaction-diffusion equation of distributed order associated with Caputo derivatives as the time-derivative and Riesz-Feller derivative as space derivative. This article presents computational solutions of distributed order fractional reaction-diffusion equations associated with Riemann-Liouville derivatives of fractional orders as the time-derivatives and Riesz-Feller fractional derivatives as the space derivatives. The method followed in deriving the solution is that of joint Laplace and Fourier transforms. The solution is derived in a closed and computational form in terms of the familiar Mittag-Leffler function. It provides an elegant extension of results available in the literature. The results obtained are presented in the form of two theorems. Some results associated specifically with fractional Riesz derivatives are also derived as special cases of the most general result. It will be seen that in case of distributed order fractional reaction-diffusion, the solution comes in a compact and closed form in terms of a generalization of the Kampé de Fériet hypergeometric series in two variables. The convergence of the double series occurring in the solution is also given.
Distributed order sub-diffusion is discussed by Naber . Distributed order fractional diffusion systems are studied, among others, by Saxton [2,3,4], Langlands , Sokolov et al. , Sokolov and Klafter , Saxena and Pagnini  and Nikolova and Boyadijiev , and recent monographs on the subject [10,11,12,13]. General models for reaction-diffusion systems are discussed by Wilhelmsson and Lazzaro , Henry and Wearne [15,16]. Henry et al. , Mainardi et al. [18,19], Haubold et al. [20,21,22,23], and Saxena et al. [24,25,26,27]. Stability in reaction-diffusion systems and nonlinear oscillations have been discussed by Gafiychuk et al. [28,29]. Pattern formation in reaction-diffusion as well as non-Gaussian, non-Markovian, and non-Fickian phenomena related to astronomical, physical, chemical, and biological sciences can be found in the work of Cross and Hohenberg , Nicolis and Prigogine , and Haubold et al. . Recently, Engler  discussed the speed of spread of fractional reaction-diffusion.
In a recent article, Chen et al.  have derived the fundamental and numerical solution of a reaction-diffusion equation associated with the Riesz fractional derivative as the space derivative. Reaction-diffusion models associated with Riemann-Liouville fractional derivative as the time derivative and Riesz-Feller derivative as the space derivative are recently discussed by Haubold et al. . Such equations in case of Caputo fractional derivative are solved by Saxena et al. . The main object of this article is to investigate the computational solutions of fraction reaction-diffusion Equations (1) and (24) below. The results are obtained in a closed and computational forms. Due to the general character of the derived results, many known results given earlier by Chen et al. , Haubold et al.  and Pagnini and Mainardi , Saxena et al. , readily follow as special cases of our derived results.
2. Solution of Fractional Reaction-Diffusion Equations
In this section, we will investigate a computational solution of the one-dimensional fractional reaction-diffusion Equation (1) given below, containing Riemann-Liouville derivative as the time-derivative and a finite number of Riesz-Feller derivative as the space derivatives. The results obtained are in a compact and computational form in terms of the generalized Mittag-Leffler function, defined by Equation (5) below in the form of the following theorem:
Theorem 1.Consider the following one-dimensional non-homogeneous unified fractional reaction-diffusion model associated with time-derivative defined by Equation (A1), , and Riesz-Feller space-derivatives , defined by Equation (A3):
where are real parameters with the condition:
with initial conditions
Here means the Riemann-Liouville fractional partial derivative of with respect to t of order ν evaluated at ; are the Riesz-Feller space fractional derivatives with asymmetries respectively. Further, is the Riemann-Liouville time-fractional derivative of order α; are arbitrary constants; and are given functions. Then for the solution of Equation (1), subject to the above conditions, there holds the formula
where is the generalized Mittag-Leffler function, defined by Wiman (see Erdélyi et al. , Dzherbashyan ) in the following form:
Proof. In order to derive the solution of Equation (1), we introduce the joint Laplace-Fourier transform in the form
where . If we apply the Laplace transform with respect to the time variable t, Fourier transform with respect to space variable x, use the initial conditions given in Equations (2) and (3) and the Equation (A2), then the given equation transforms into the form
where, according to the conventions followed, the symbols ∼ will stand for the Laplace transform with respect to time variable t and * represents the Fourier transform with respect to space variable x. Solving for it yields
where . On taking the inverse Laplace transform of Equation (7) by means of the formula
where it is found that
The required solution of Equation (4) is obtained by taking the inverse Fourier transform of Equation (9). This completes the proof of Theorem 1.
3. Special Cases
(i) If we take then by virtue of the relation (A11), we obtain the following corollary.
Corollary 1.Consider the following one-dimensional non-homogeneous unified fractional reaction-diffusion model associated with time derivative obtained by Equation (A1), , and Riesz space derivatives defined by Equation (A3):
where are real parameters with the constraints
with initial conditions
where the various terms are as defined in Equation (3). Then there holds the formula
where is the generalized Mittag-Leffler function, defined by Equation (5) and .
Note that when then Theorem 1 yields Equation (9) where the middle term involving will be absent.
Corollary 2.Consider the same equation in Equation (10) under the conditions
with the initial conditions
where is Dirac delta function. Then for the fundamental solution there holds the formula
where is the generalized Mittag-Leffler function defined by Equation (5) and b is given in Equation (6).
(ii) If we further set and apply the formula (A14) then we have the following result:
Corollary 3.Consider the following reaction-diffusion model
with the initial conditions
where μ is a diffusion constant, are real parameters with the constraint
and is a Dirac delta function. Then the fundamental solution of Equation (17) with initial conditions, there holds the formula
where is the H-function defined by Equation (A12), also see ; .
For , Equation (20) reduces to the result given by Saxena et al.  in a slightly different form. On the other hand, if we further set we obtain the following result given by Chen et al.  in a different form:
Corollary 4.Consider the following reaction-diffusion model
with the initial conditions
where μ is a diffusion constant, are real parameters and is Dirac delta function. Then for the fundamental solution of Equation (21) with initial conditions Equation (22) there holds the formula
Remark 1.The result obtained by Chen et al.  is in terms of the Fourier transform of the Mittag-Leffler function, whereas our Equation (23) is in terms of the H-function in a closed and computable form. It is interesting to observe that for , Theorem 1 reduces to one given by Haubold et al. .
4. Further Results on Distributed Order Reaction-Diffusion Systems
In this section we will investigate a computational solution of a distributed order reaction-diffusion equation containing two Riemann-Liouville derivatives. The solution is obtained in terms of generalized Mittag-Leffler function due to Prabhakar . The main result can be expressed in terms of Srivastava-Daoust hypergeometric function of two variables .
Theorem 2.Consider the following unified one-dimensional non-homogeneous reaction-diffusion equation of fractional order:
where are real parameters with the constraints
with the initial conditions
where the various quantities are as defined in Theorem 1, and and are given functions. Then for the solution of Equation (24), subject to the above conditions in Equations (25) and (26), there holds the formula
where is the generalized Mittag-Leffler function ()
Proof. If we apply the Laplace transform with respect to the time variable t, Fourier transform with respect to space variable x and use the initial conditions in Equations (25) and (26) and the Equation (28), then the given equation transforms into the form
Solving for it yields
where b is defined in Equation (6). To invert the Equation (30), we first invert the Laplace transform and then the Fourier transform. Thus to invert the Laplace transform we use the formula given in :
where , ; and the convolution theorem of the Laplace transform to obtain
Now, the application of the inverse Fourier transform gives the following solution:
Alternative form of the solution of Equation (27)
By virtue of the series representation of the generalized Mittag-Leffler function defined in Equation (28), the expression
can be written as
where is the Srivastava-Daoust generalization of the Kampé de Fériet hypergeometric series in two variables , for its definition, see (B2) in Appendix B. Hence, Theorem 2 can now be stated in terms of the Srivastava-Daoust hypergeometric function of two variables in the following form: Under the conditions of Theorem 2, the unified one-dimensional fractional reaction-diffusion equation
has the solution given by
where and b is defined in Equation (6).
Note 4.1. By virtue of the lemma given in the Appendix B, the double infinite power series occurring in Theorem 2 converges for .
5. Special Cases of Theorem 2
If we set in Theorem 2 then it reduces to the following:
Corollary 5.Consider the following unified one-dimensional non-homogeneous reaction-diffusion equation of fractional order:
where are real parameters with the constraint
with the initial conditions
where the various quantities are as defined in Theorem 2. Then we have a special case of Equations (33) and (35) with the corresponding changes.
Other special cases of interest are the situations (i) , (ii) , (iii) in Theorem 2. We get the corresponding results from Equations (33) and (37) by substitution.
The authors would like to thank the Department of Science and Technology, Government of India, for the financial support for this work under Project No. SR/S4/MS:287/05.
All authors wrote and contributed to the manuscript and reviewed and edited the final version. Ram K. Saxena, Arak M. Mathai and Hans J. Haubold have contributed to the research methods, and the results have been discussed among all of the authors.
Appendix A: Riemann-Liouville and Riesz-Feller fractional derivatives
The Riemann-Liouville fractional derivative of order is defined as (Samko et al. (, p.37); also see, Kilbas et al. )
where means the integral part of the number α.
The Laplace transform of the Riemann-Liouville fractional derivative is given by the following: (see Oldham and Spanier (, Kilbas et al. , Podlubny , Samko et al. , Mainardi , Diethelm )
This derivative is useful in deriving the solutions of integral equations of fractional order governing certain physical problems of anomalous reaction and anomalous diffusion. In this connection, one can refer to the monograph by Dzherbashyan , Podlubny , Samko et al. , Oldham and Spanier , Kilbas et al. , Mainardi , Diethelm  and a recent paper on the subject . Following Feller [42,43], it is convenient to define the Riesz-Feller space-fractional derivative of order α and skewness θ in terms of its Fourier transform as
Further, when , we have a symmetric operator with respect to x that can be interpreted as
This can be formally deduced by writing . For and , the Riesz-Feller derivative can be shown to possess the following integral representation in x domain:
For the Riesz-Feller fractional derivative becomes the Riesz fractional derivative of order α for defined by analytic continuation in the whole range (see Gorenflo and Mainardi ) as
The Weyl fractional integral operators are defined in the monograph by Samko et al.  as
Note A1. We note that is a pseudo differential operator. In particular, we have
For we have
The H-function is defined by means of a Mellin-Barnes type integral in the following manner :
and an empty product is interpreted as unity; with , , , such that the poles of are separated from those of , where and C being the complex number field. A comprehensive account of the H-function is available from Mathai et al.  and Kilbas et al. . We also need the following result in the analysis that follows: Haubold et al.  have shown that
Appendix B: Convergence of the double power series
The following lemma given by the authors is needed in the analysis.
Lemma. (Saxena et al. ). For all there holds the formula
where S stands for the Srivastava-Daoust function (Srivastava et al. ), defined by Equation (B2).
Definition B1. Srivastava-Daoust generalization of the Kampé de Fériet hypergeometric series in two variables is defined by the double hypergeometric series as :
where the coefficients . For the sake of brevity is taken to denote the sequence of A parameters with a similar interpretation for . Srivastava and Daoust  have shown that the series (B2) converges for all when
For a detailed account of the convergence conditions of the double series, see Srivastava and Daoust .
Sokolov, I.M.; Klafter, J. From diffusion to anomalous diffusion: A century after Einstein’s Brownian motion. Chaos2004, 15, 026103. [Google Scholar] [CrossRef] [PubMed]
Saxena, R.K.; Pagnini, G. Exact solutions of triple order time-fractional differential equations for anomalous relaxation and diffusion: The accelerating case. Phys. A2011, 390, 602–613. [Google Scholar] [CrossRef]
Nikolova, Y.; Boyadijiev, L. Integral transform methods to solve a time-space fractional diffusion equation. Fract. Calc. Appl. Anal.2010, 13, 57–67. [Google Scholar]
Diethelm, K. The Analysis of Fractional Differential Equations; Springer: Berlin/Heidelberg, Germany, 2010. [Google Scholar]
Kilbas, A.A.; Srivastava, H.M.; Trujillo, J.J. Theory and Applications of Fractional Differential Equations; Elsevier: Amsterdam, The Netherlands, 2006. [Google Scholar]
Mainardi, F. Fractional Calculus and Waves in Linear Viscoelasticity; World Scientific: Singapore, 2010. [Google Scholar]
Mathai, A.M.; Saxena, R.K.; Haubold, H.J. The H-function: Theory and Applications; Springer: New York, NY, USA, 2010. [Google Scholar]
Wilhelmsson, H.; Lazzaro, E. Reaction-Diffusion Problems in the Physics of Hot Plasmas; Institute of Physics Publishing: Bristol, UK; Philadelphia, PA, USA, 2001. [Google Scholar]
Saxena, R.K.; Mathai, A.M.; Haubold, H.J. Reaction-diffusion systems and nonlinear waves. Astrophys. Space Sci.2006, 305, 297–303. [Google Scholar] [CrossRef]
Saxena, R.K.; Mathai, A.M.; Haubold, H.J. Solution of generalized reaction-diffusion equations. Astrophys. Space Sci.2006, 305, 305–313. [Google Scholar] [CrossRef]
Saxena, R.K.; Mathai, A.M.; Haubold, H.J. Distributed order reaction-diffusion systems associated with Caputo derivatives. J. Math. Phys.2014, 55, 083519. [Google Scholar] [CrossRef]
Gafiychuk, V.; Datsko, B.; Meleshko, V. Mathematical modeling in pattern formation in sub and super-diffusive reaction-diffusion systems. 2006. [Google Scholar]
Gafiychuk, V.; Datsko, B.; Meleshko, V. Nonlinear oscillations and stability domains in fractional reaction-diffusion systems. 2007. Available online: http://arxiv.org/abs/nlin/0702013 (accessed on 2 April 2015).
Nicolis, G.; Prigogine, I. Self-organization in Nonequilibrium Systems: From Dissipative Structures to Order Through Fluctuations; Wiley: New York, NY, USA, 1977. [Google Scholar]
Engler, H. On the speed of spread for fractional reaction-diffusion. Int. J. Differ. Equ.2010, 2010, 315421. [Google Scholar] [CrossRef]
Chen, J.; Liu, F.; Turner, I.; Anh, V. The fundamental and numerical solutions of the Riesz space-fractional reaction-dispersion equation. Aust. N. Zeal. Ind. Appl. Math. J. (ANZIAM)2008, 50, 45–57. [Google Scholar] [CrossRef]
Pagnini, R.; Mainardi, F. Evolution equations for a probabilistic generalization of Voigt profile function. J. Comput. Appl. Math.2010, 233, 1590–1595. [Google Scholar] [CrossRef]
Erdélyi, A.; Magnus, W.; Oberhettinger, F.; Tricomi, F.G. Higher Transcendental Functions; McGraw-Hill: New York, NY, USA, 1955; Volume 3. [Google Scholar]
Dzherbashyan, M.M. Harmonic Analysis and Boundary Value Problems in the Complex Domain; Birkhaüser-Verlag: Basel, Switzerland; London, UK, 1993. [Google Scholar]
Prabhakar, T.R. A singular integral equation with a generalized Mittag-Leffler function in the kernel. Yokohama Math. J.1971, 19, 7–15. [Google Scholar]
Srivastava, H.M.; Daoust, M.C. A note on the convergence of Kampé de Fériet double hypergeometric series. Mathematische Nachrichten1972, 53, 151–159. [Google Scholar] [CrossRef]
Oldham, K.B.; Spanier, J. The Fractional Calculus Theory and Applications of Differentiation and Integration to Arbitrary Order; Academic Press: New York, NY, USA, 1974. [Google Scholar]
Podlubny, I. Fractional Differential Equations; Academic Press: New York, NY, USA, 1999. [Google Scholar]
Samko, S.G.; Kilbas, A.A.; Marichev, O.I. Fractional Integrals and Derivatives: Theory and Applications; Gordon and Breach Science Publishers: Amsterdam, the Netherlands, 1993. [Google Scholar]
Feller, W. On a generalization of Marcel Riesz’ potentials and the semi-groups generated by them. Medd. Lunds Univ. Mat. Semin.1952, 21, 73–81. [Google Scholar]
Feller, W. An Introduction to Probability Theory and Its Applications, 2nd ed.; Wiley: New York, NY, USA, 1971; Volume 2. [Google Scholar]
Gorenflo, R.; Mainardi, F. Approximation of Levy-Feller diffusion by random walk. J. Anal. Appl.1999, 18, 1–16. [Google Scholar] [CrossRef]
Saxena, R.K.; Saxena, R.; Kalla, S.L. Computational solution of a fractional generalization of Schrödinger equation occurring in Quantum Mechanics. Appl. Math. Comput.2010, 216, 1412–1417. [Google Scholar] [CrossRef]